Combined Analgesic Products Article Summary After carefully reading the assigned article, please write a two to three paragraph summary of the article’s contents. The summary may not exceed three paragraphs and/or 500 words. The idea of the summary is to prepare a report that would quickly inform your dental office co-workers of the clinically important facts contained in the article. The goal is to be brief and discuss the clinically significant points only.The summary must be submitted in Word Doc. using Calbri (body) Font size 11, with 1.5 Line and Paragraph spacing. Pharmacology
Combination ibuprofen and acetaminophen
analgesic products for dental pain management
Thomas A. Viola, RPh, CCP
ombination analgesic products have been the mainstay of
treatment of moderate to severe dental pain for many years.
Formulations containing both an opioid analgesic, such as
oxycodone, and a non-opioid analgesic, such as acetaminophen,
are widely used in dentistry and have demonstrated greater efficacy in providing pain relief than either ingredient used individually.1 However, since an opioid analgesic ingredient may increase
the risk of adverse effects such as central nervous system depression, respiratory depression, and gastrointestinal upset, combination analgesic products that contain only non-opioid ingredients
are attractive alternatives.
Non-opioid analgesics useful in the treatment of dental
pain include acetaminophen (Tylenol) and nonsteroidal antiinflammatory drugs (NSAIDs, such as ibuprofen). Many patients
believe that since these agents are available without a prescription,
they are inferior to analgesics available only by prescription in
their ability to relieve dental pain. However, many studies have
concluded that the opposite is true.2,3 In addition, recent studies
have demonstrated the potential advantages of a product which
combines these 2 ingredients.4-6
Acetaminophen is often referred to as APAP, an acronym for
its chemical name (N-acetyl-p-aminophenol), or as paracetamol
outside the United States. It has analgesic and antipyretic
activity that is equivalent to that of aspirin, but very weak antiinflammatory effects when compared with aspirin or NSAIDs.
Although acetaminophen is not a true anti-inflammatory drug,
it can be effective in treating pain resulting from inflammation.
While its exact mechanism of action is not fully understood, it
is thought that acetaminophen, like aspirin and the NSAIDs,
inhibits prostaglandin synthesis. However, there is evidence that
acetaminophen may be much more active in the central nervous
system as a result of multiple unknown mechanisms of action.7
For patients in whom aspirin and NSAIDs are contraindicated, acetaminophen is usually the drug of choice. The most
serious adverse effect associated with the use of acetaminophen
is drug-induced hepatotoxicity due to acute or chronic overdose
of the drug.
When used as monotherapy, acetaminophen has been shown
to be a superior analgesic for the relief of postoperative pain.2
Acetaminophen at a 1000 mg dose has been shown to be more
effective than placebo in reducing pain after third molar extractions.8 However, especially at high doses, acetaminophen’s analgesic
effect is limited in the treatment of moderate to severe postoperative pain resulting from other types of dental procedures.2,9
Acetaminophen has long been considered the “safe” analgesic because it produces few side effects at typical adult doses,
though studies have demonstrated some clinically significant
drug interactions and adverse drug reactions. It has been shown
that at high doses acetaminophen may interact with warfarin,
resulting in a significantly higher internationalized normal ratio
(INR).10 In addition, while it is well known that acetaminophen
may cause acute liver toxicity in supratherapeutic doses, even
high therapeutic doses of acetaminophen may still result in subclinical liver injury.11,12
This information suggests that acetaminophen’s analgesic
effect would be optimized and its potential for producing
adverse reactions and drug interactions minimized if it were used
in lower doses. This would perhaps be possible in combination
with another analgesic, such as an NSAID.13 Such a combination
would improve analgesic efficacy without increasing the risk of
adverse drug reactions.
NSAIDs themselves have long been considered first line therapy in the treatment of dental pain. NSAIDs inhibit the formation of cyclooxygenase-2 (COX-II), the enzyme responsible for
the production of certain prostaglandins which, in turn, produce
pain, fever, and inflammation. Unfortunately, NSAIDs also
inhibit the formation of cyclooxygenase-1 (COX-I), the enzyme
responsible for the production of other prostaglandins which are
responsible for numerous beneficial effects, such as the production of the gastrointestinal mucous lining, regulation of normal
platelet activity, bronchodilation, and maintenance of adequate
blood flow to the kidneys. As in the case with acetaminophen,
the therapeutic and adverse effects of NSAIDs are dose-related,
and the use of lower doses in a combination product would be
There is no definitive evidence to support the conclusion that
one NSAID is superior to another in its ability to relieve dental
pain. Studies have demonstrated that NSAIDs are equally efficacious compared to acetaminophen and acetaminophen/codeine
in reducing pain after dental surgery.15,16 There is a substantial
amount of evidence which shows that the NSAID ibuprofen, at
200 mg and 400 mg doses, is an effective pain reliever, equal or
superior to acetaminophen in treating postoperative dental pain.3
Numerous studies comparing ibuprofen to placebo found that
ibuprofen provided greater pain relief in patients with moderate to
severe postoperative dental pain and with similar adverse effects.3
Monotherapy with ibuprofen has been shown to be equal or
superior to monotherapy with acetaminophen in the management
of dental pain.3 However, because monotherapies may provide
incomplete pain relief, combinations of these 2 analgesics have
been researched extensively.13,14 Acetaminophen and ibuprofen have
similar yet different mechanisms of action, so a combination of the
2 agents may offer a synergistic approach to pain relief.13 Although
there is as yet no nonprescription analgesic product available in
the US that combines acetaminophen with ibuprofen, studies have
compared combinations of acetaminophen with various NSAIDs.4
Published with permission by the Academy of General Dentistry. © Copyright 2013
by the Academy of General Dentistry. All rights reserved. For printed and electronic
reprints of this article for distribution, please contact email@example.com.
Historically, the therapeutic superiority of the combination
of acetaminophen and ibuprofen over either drug alone
was controversial, but current evidence now suggests that
a combination of acetaminophen and ibuprofen may offer
superior analgesia compared with either monotherapy.17 In
a 2010 study by Mehlisch et al, concurrent ibuprofen and
acetaminophen appeared to provide significantly better
analgesic efficacy compared with ibuprofen or acetaminophen
alone for acute postoperative dental pain in adolescents and
adults.5 Daniels et al found that a single-tablet combination of
ibuprofen (200 mg)/acetaminophen (500 mg) provided highly
effective analgesia that was comparable with or superior to
other combination analgesics currently indicated for strong
pain.6 In another 2010 study by Mehlisch et al, ibuprofen
(200 mg)/acetaminophen (500 mg) and ibuprofen (400 mg)/
acetaminophen (1000 mg) were significantly more effective
than comparable doses of ibuprofen or acetaminophen
alone in treating moderate to severe acute dental pain and
were significantly more effective than placebo in providing
sustained pain relief.18
Several nonprescription combination analgesics contain caffeine. While caffeine is not thought to possess any analgesic
properties on its own, in combination with traditional analgesics
such as acetaminophen, ibuprofen, and aspirin, it is believed
to enhance analgesic efficacy. Studies have demonstrated
that the addition of caffeine to these analgesics provided an
increase in the number of patients who experienced improved
pain relief.19 As a result, a combination analgesic containing acetaminophen and ibuprofen that contains caffeine
as an adjunct may improve the efficacy of the product.
Such acetaminophen and ibuprofen combination products
would not be without risks. It has been reported that among
elderly patients requiring analgesic/anti-inflammatory treatment, use of a combination of acetaminophen and an NSAID
increased the risk of GI bleeding compared with either agent
alone.20 Additionally, a recent warning by the FDA notified
health care professionals and patients that acetaminophen has
been associated with a risk of Stevens-Johnson syndrome, and
toxic epidermal necrolysis.21 The use of NSAIDs has also been
associated with the risk of these rare but serious skin reactions,
so a product which combines both of these ingredients may
theoretically increase this risk.22
Combining 2 analgesic agents with similar yet different
mechanisms of action may offer a synergistic approach to
providing dental pain relief while minimizing adverse effects.
Recent studies have consistently demonstrated that a combination analgesic containing acetaminophen and ibuprofen
is more effective in treating dental pain than the individual
ingredients when administered alone.
In addition to his daily practice in the pharmacy profession,
Mr. Viola is also an educator, published author, and professional speaker in the fields of dentistry, dental hygiene, and
1. Gaskell H, Derry S, Moore RA, McQuay HJ. Single dose oral oxycodone and oxycodone
plus paracetamol (acetaminophen) for acute postoperative pain in adults. Cochrane
Database Syst Rev. 2009;(3):CD002763.
2. Toms L, McQuay HJ, Derry S, Moore RA. Single dose oral paracetamol (acetaminophen)
for postoperative pain in adults. Cochrane Database Syst Rev. 2008;8(4):CD004602.
3. Derry C, Derry S, Moore RA, McQuay HJ. Single dose oral ibuprofen for acute postoperative pain in adults. Cochrane Database Syst Rev. 2009;8(3):CD001548.
4. Ong CK, Seymour RA, Lirk P, Merry AF. Combining paracetamol (acetaminophen) with
nonsteroidal antiinflammatory drugs: a qualitative systematic review of analgesic efficacy for acute postoperative pain. Anesth Analg. 2010;110(4):1170-1179.
5. Mehlisch DR; Aspley S, Daniels SE, Bandy DP. Comparison of the analgesic efficacy of
concurrent ibuprofen and paracetamol with ibuprofen or paracetamol alone in the
management of moderate to severe acute postoperative dental pain in adolescents
and adults: a randomized, double-blind, placebo-controlled, parallel-group, singledose, two-center, modified factorial study. Clin Ther. 2010;32(5):882-895.
6. Daniels SE, Goulder MA, Aspley S, Reader S. A randomised, five-parallel-group,
placebo-controlled trial comparing the efficacy and tolerability of analgesic combinations including a novel single-tablet combination of ibuprofen/paracetamol for postoperative dental pain. Pain. 2011;152(3):632-642.
7. Smith HS. Potential analgesic mechanisms of acetaminophen. Pain Physician. 2009;
8. Weil K, Hooper L, Afzal Z, et al. Paracetamol for pain relief after surgical removal of
lower wisdom teeth. Cochrane Database Syst Rev. 2007;18(3):CD004487.
9. Skoglund JA, Skjelbred P, Fyllingen G. Analgesic efficacy of acetaminophen 1000 mg,
acetaminophen 2000 mg, and the combination of acetaminophen 1000 mg and codeine phosphate 60 mg versus placebo in acute postoperative pain. Pharmacotherapy.
10. Parra D, Beckey NP, Stevens GR. The effect of acetaminophen on the international normalized ratio in patients stabilized on warfarin therapy. Pharmacotherapy. 2007;27(5):
11. Daly FF, O’Malley GF, Heard K, Bogdan GM, Dart RC. Prospective evaluation of repeated supratherapeutic acetaminophen (paracetamol) ingestion. Ann Emerg Med. 2004;
12. Arundel C, Lewis JH. Drug-induced liver disease in 2006. Curr Opin Gastronterol. 2007;
13. Altman RD. A rationale for combining acetaminophen and NSAIDs for mild-to-moderate pain. Clin Exp Rheumatol. 2004;22(1):110-117.
14. Dionne R. Additive analgesia without opioid side effects. Compendium. 2000;21(7):
15. Mehlisch D, Frakes L, Cavaliere MB, Gelman M. Double-blind parallel comparison of
single oral doses of ketoprofen, codeine, and placebo in patients with moderate to
severe dental pain. J Clin Pharmacol. 1984;24(11-12):486-492.
16. Mehlisch DR, Jasper RD, Brown P, Korn SH, McCarroll K, Murakami AA. Comparative
study of ibuprofen lysine and acetaminophen in patients with postoperative dental
pain. Clin Ther. 1995;17(5):852-860.
17. Mehlisch DR, Sollecito WA, Helfrick JF, et al. Multicenter clinical trial of ibuprofen and
acetaminophen in the treatment of postoperative dental pain. J Am Dent Assoc. 1990;
18. Mehlisch DR, Aspley S, Daniels SE, Southerden KA, Christensen KS. A single-tablet
fixed-dose combination of racemic ibuprofen/paracetamol in the management of
moderate to severe postoperative dental pain in adult and adolescent patients: a
multicenter, two-stage, randomized, double-blind, parallel-group, placebo-controlled,
factorial study. Clin Ther. 2010;32(6):1033-1049.
19. Derry CJ, Derry S, Moore RA. Caffeine as an analgesic adjuvant for acute pain in adults.
Cochrane Database Syst Rev. 2012;3:CD009281.
20. Rahme E, Barkun A, Nedjar H, Gaugris S, Watson D. Hospitalizations for upper and
lower GI events associated with traditional NSAIDs and acetaminophen among the
elderly in Quebec, Canada. Am J Gastroenterol. 2008;103(4):872-882.
21. U.S. Food and Drug Administration. FDA Drug Safety Communication: FDA warns of
rare but serious skin reactions with the pain reliever/fever reducer acetaminophen.
Available at: http://www.fda.gov/Drugs/DrugSafety/ucm363041.htm. Accessed September 11, 2013.
22. Kasemsarn P, Kulthanan K, Tuchinda P, Dhana N, Jongjarearnprasert K. Cutaneous
reactions to non-steroidal anti-inflammatory drugs. J Drugs Dermatol. 2011;10(10):
Purchase answer to see full